Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 99, NWS Blacksburg, VA

August 27, 2001Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 27, 2001, 3:43 PM EDT for Surry County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2001, 3:43 PM EDT (19:43 UTC)
Expired
Aug 27, 2001, 4:45 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Surry County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1211 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS51 KRNK 271943
SVRRNK
NCC171-272045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT MON AUG 27 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 445 PM EDT.

* AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MOUNTAIN PARK...MOVING EAST AT 15 MPH.

SOME LOCATIONS THREATENED THROUGH 445 PM EDT INCLUDE
  MOUNTAIN PARK...
  BOTTOM...
  DOBSON...
  MOUNT AIRY...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

.END
$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:15 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 27, 3:15 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT MON AUG 27 2001

SCT CONVECTIVE COVERAGE THIS AFTERNOON...ESPECIALLY OVR THE
SOUTHWEST IN ADVANCE OF S/WV MVG OUT OF TN. LOTS OF CIRRUS OVR
THETA-E FRONT BACK ACROSS ERN KY AND WV REDUCING HTG. ALSO ILN SNDG
INDICATES MUCH DRIER MID LVL AIR MOVING IN...CAPPING THINGS
SOMEWHAT. DONT EXPECT MUCH OF ANYTHING TO LAST INTO EVENING HOURS
FOR NORTHWEST. HOWEVER EAST OF BLUE RDG MSAS SHOWS NICE THETA-E RDG
AND AS STORMS MOVE EAST OFF OF MTNS THEY MAY LAST FOR A FEW HOURS
INTO THE EVEING.  LOOKING AT LOW CHC POPS FROM NC MTNS
EASTWARD...AND SLGT CHC ELSEWHERE EXCEPT FOR FAR NORTHWEST.

MDLS IN AGREEMENT KEEPING ONLY SHALLOW MSTR OVR US TUES WITH
SUBSIDENCE AND DRY AIR ALOFT...BUT THERE MIGHT BE JUST ENUF LOW-LVL
MSTR IN ADV OF SECONDARY FRONT BY THE EVENING TO JUSTIFY A LOW CHC
POP FAR NORTHWEST...UPSLOPE WILL HELP TOO. WILL THROW OUT A SILENT
20 FOR LATE AFTERNOON AS WELL UP THERE. MDLS START TO DIFFER
SOMEWHAT BY WED WITH AVN PUSHING DEEPER MSTR AND SFC TROF FARTHER
SOUTH THAN ETA...WHICH IS TRYING TO INTRODUCE RETURN FLOW FROM THE
WEST.  WILL GO CLOSER TO AVN...EXPECTING BEST MSTR LINGERING NEAR
THE NC/VA BRDR ALONG THE OLD FRONT.  WILL GO SLIGHTLY WARMER WITH
HIGHS DUE TO LESS CLOUD COVER ANTICIPATED.

IN EXTENDED...NOT SURE HOW MUCH OF A BREAK WE MAY GET ON THURS.
DEEPER MSTR NOT RETURNING UNTIL FRIDAY...BUT SOUTHERLY FLOW MAY
RETURN AS OLD FRONT WASHES OUT. WILL KEEP THE CRNT CHC POPS IN THERE
FOR ALL ZONES FOR NOW. ECMWF/CANADIAN BOTH FASTER WITH FRONT AND UPR
LVL SYSTEM OVR THE WKND COMPARED TO MRF...SUGGESTING A POSSIBLE DRY
SECOND HALF TO THE HOLIDAY WKND. MRF A LTL SLOWER WITH FRONT...AND
LEAVES ENOUGH ENERGY BEHIND OVR THE SRN MISS VALLEY TO HELP LIFT THE
FRONT BACK AGAIN THROUGH MONDAY...AND FLAT SFC HIGH JUST TO THE
NORTH INCREASES EASTERLY FLOW SIGNIFICANTLY...SUGGESTING A REALLY
WET WEEKEND.  WILL PLAY IT CAUTIOUS GIVEN THE HOLIDAY WKND AND LEAVE
A CHANCE IN THROUGH MONDAY...KNOWING THIS COULD REALLY GO EITHER WAY.

FCSTID = 2
ROA   66  87  65  84 /  20  10  10  10
LYH   64  88  63  84 /  20  10  10  10
DAN   68  90  67  87 /  30  10  10  30
BLF   61  81  59  79 /  10  20  30  20
LWB   58  81  56  79 /  10  20  30  20
BCB   61  84  61  81 /  20  10  20  20
TNB   62  81  60  77 /  30  10  10  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

SK

In the hours before

Special weather statement, Aug 27, 3:15 PM EDT, 28 minutes before
VAZ007-009-010-012>017-272115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT MON AUG 27 2001

...THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS THE MOUNTAINS...

THUNDERSTORMS WILL TRACK SLOWLY EAST ACROSS THE MOUNTAIN EMPIRE AND
NEW RIVER VALLEY THROUGH THE LATE AFTERNOON. SOME OF THE STORMS WILL
PRODUCE UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. PONDING OF
WATER ON ROADS AND OTHER POOR DRAINAGE AREAS CAN BE EXPECTED WITH
THE STRONGER STORMS.

NOGUEIRA

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.